Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 23, 2020, 3:26 AM MDT for 4 counties in New Mexico; Culberson County, Texas. It took effect at May 23, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2020, 3:26 AM MDT (09:26 UTC)
- In effect from
- May 23, 2020, 12:00 PM MDT
- Expired
- May 23, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4816 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683 WWUS84 KMAF 230926 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 426 AM CDT Sat May 23 2020 ...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER... .Hot and dry conditions combined with very dry fuels will again create critical fire weather conditions across the Guadalupe Mountains and adjacent plains this afternoon through early evening. NMZ116>118-TXZ270-271-240200- /O.UPG.KMAF.FW.A.0011.200523T1800Z-200524T0200Z/ /O.NEW.KMAF.FW.W.0012.200523T1800Z-200524T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 326 AM MDT Sat May 23 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, and Delaware Mountains. * TIMING...this afternoon through early evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...4 to 6. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
133 WWUS84 KMAF 231935 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 235 PM CDT Sat May 23 2020 ...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS...EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER... .Hot and dry conditions combined with very dry fuels will again create critical fire weather conditions across the Guadalupe Mountains and adjacent plains this afternoon through early evening. NMZ116>118-TXZ270-271-240200- /O.CON.KMAF.FW.W.0012.000000T0000Z-200524T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 135 PM MDT Sat May 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...SACRAMENTO FOOTHILLS... EDDY COUNTY PLAINS...AND CHAVES COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER... * TIMING...this afternoon through early evening. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI... 3 to 4 or near critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 23, 2:47 AM MDT, 39 minutes earlier.
Area forecast discussion, May 23, 2:47 AM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
347 AM CDT Sat May 23 2020
.DISCUSSION...
Upper trough centered over the Intermountain West this morning will
stretch down to Mexico as the parent low moves up into MT tonight.
This trough will slowly progress east moving over NM Monday and then
the Panhandle early Tuesday. Models develop this trough into a cut
off low over TX on Tuesday and wobble it around the state through
the end of the week. This low could be a big rain producer for the
state but the actual track will determine who will see rain and who
will not. The latest model run tends to keep the low east of the CWA
while yesterday it was retrograding it back over West TX. So will
have to continue to monitor its progress.
Friday was a down day for storms but more coverage expected today.
The dryline continues to be a focus for storm development and there
is a slight risk of severe wx today that has been expanded west now
reaching almost back to NM. Also have similar slight risk for
eastern half area on Sunday. Large hail and damaging wind will be
the main concern with these storms. Have pops every period out
through next weekend but these will definitely favor the east. The
dryline is sharp this morning... as of 06z it separates dewpts in
the teens over the western counties with those in the 60s over the
SE counties.
Above normal temperatures expected again today but readings will be
on the decrease next several days with upper trough moving in.
Looking at a cold front Monday with a couple days of below normal
temperatures expected. Guidance for Monday came in much cooler...
trended temps down but later shifts may need to lower it more.
&&
.FIRE WEATHER...
Very dry conditions will be present today across much of the area
with relative humidity values in the single digits. Wind speeds are
expected to be near or above 20 mph in the Guadalupe Mountains and
northern Eddy County into Chavez County. These conditions along with
dry fuels and very high fire danger will create critical fire
weather. A Red Flag Warning is in effect this afternoon and early
evening for the Guadalupe Mountains, Eddy County plains, and into
Chaves County. Similar conditions may be present on Sunday across
the same area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 91 66 87 62 / 20 30 30 30
Carlsbad 97 60 94 57 / 0 0 10 0
Dryden 92 68 90 64 / 40 30 40 30
Fort Stockton 93 66 89 62 / 30 30 30 20
Guadalupe Pass 88 62 86 54 / 0 0 10 0
Hobbs 94 61 89 57 / 10 10 20 10
Marfa 89 53 85 50 / 10 10 10 10
Midland Intl Airport 93 67 89 63 / 20 20 30 30
Odessa 93 66 90 62 / 20 20 30 20
Wink 97 65 93 60 / 10 20 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Chavez Plains-Eddy Plains-Sacramento Foothills and
Guadalupe Mountains.
TX...Red Flag Warning from noon today to 8 PM MDT this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
&&
80/72Hazardous weather outlook, May 23, 2:24 AM MDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 324 AM CDT Sat May 23 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 324 AM CDT Sat May 23 2020 /224 AM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible today into tonight across the Permian Basin, portions of southeast New Mexico, southward to the Davis Mountains and Big Bend. Critical fire weather conditions are expected today across the Guadalupe Mountains and Eddy County plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe thunderstorms will be possible Sunday across the Permian Basin, Lower Trans Pecos, Davis Mountains, and Big Bend. Near critical fire weather conditions are possible Sunday across the Guadalupe Mountains and Eddy County plains. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:25 PM MDT | Special Weather Statement | MAF | Terrell | 35 min |
| May 22, 7:00 PM MDT | Special Weather Statement | MAF | Terrell | 30 min |
| May 22, 7:03 PM MDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 22, 7:31 PM MDT | Special Weather Statement | MAF | Terrell | 29 min |
| May 23, 12:42 PM MDT | Special Weather Statement | MAF | 48 min | |
| May 23, 12:43 PM MDT | Special Weather Statement | MAF | 47 min | |
| May 23, 12:47 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
| May 23, 1:28 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 32 min |
| May 23, 1:38 PM MDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 23, 1:42 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 23, 1:45 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 23, 2:20 PM MDT | Special Weather Statement | MAF | Pecos | 40 min |
| May 23, 2:26 PM MDT | Special Weather Statement | MAF | Dawson | 34 min |
| May 23, 2:30 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 45 min |
| May 23, 2:36 PM MDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 23, 2:40 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 65 min |
| May 23, 2:56 PM MDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 23, 3:00 PM MDT | Severe Thunderstorm Warning | MAF | Terrell | 19 min |
| May 23, 3:15 PM MDT | Special Weather Statement | MAF | Borden | 30 min |
| May 23, 3:33 PM MDT | Special Weather Statement | MAF | Ector | 27 min |
| May 23, 3:41 PM MDT | Severe Thunderstorm Warning | MAF | Ector | 50 min |
| May 23, 3:42 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
| May 23, 4:13 PM MDT | Special Weather Statement | MAF | Dawson | 32 min |
| May 23, 4:20 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 55 min |
| May 23, 4:29 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Ector, Gaines, Martin | 42 min |
| May 23, 4:37 PM MDT | Tornado Warning | MAF | Borden | 38 min |
| May 23, 4:43 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| May 23, 4:45 PM MDT | Special Weather Statement | MAF | 60 min | |
| May 23, 5:13 PM MDT | Special Weather Statement | MAF | Dawson | 47 min |
| May 23, 5:21 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 33 min |
| May 23, 5:28 PM MDT | Special Weather Statement | MAF | Borden | 47 min |
| May 23, 5:34 PM MDT | Special Weather Statement | MAF | Reagan | 41 min |
| May 23, 5:44 PM MDT | Special Weather Statement | MAF | Terrell | 46 min |
| May 23, 5:53 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 27 min |
| May 23, 5:53 PM MDT | Severe Thunderstorm Warning | MAF | Reagan | 37 min |
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.